As most parents know, Ibuprofen is commonly used as a fever reducer. However, based on a new study published in the Journal of Pediatrics, over-using the drug could result in kidney damage.

The study found  significant kidney damage in children given Ibuprofen and other Nonsteroidal Anti-Inflammatory drugs (NSAIDs) to treat a stomach virus or the stomach flu. These children were given NSAIDs for less than 1 week, 30% of the children showed persistent kidney damage from taking the medication. The results showed that children under five years of age were more affected than older children.

In my experience, fever questions account for 90% of my after-hours calls and many parents fear the effects of fever. I often tell parents that fever is just a symptom and its presence doesn’t give us any clue to the nature of the infection or how severe it will be. We don’t fully understand why our body needs to maintain a higher temperature when fighting an infection. Some experts believe that our efforts to bring the temperature down go against the body’s tendency to keep a higher temperature while the immune system is turned on. However, many parents continue to overreact to its presence.

Question: What should I do when my child gets a fever?

Answer: It is very difficult to give general advice regarding fever but I have put together some general rules to go by:

  • Pay attention to other symptoms that accompany the fever. Is the child eating, sleeping and playing? If the answer is NO, the child requires immediate attention. Is there any difficulty breathing? If the answer is YES, the child should be seen immediately.
  • Viral infections cause low-grade fever during the day and a higher temperature during the evening and middle of the night. The child tends to be able to eat, sleep and play. In this scenario, fever medication should be given for comfort and expecting to bring temperature down by one or two degrees.
  • Seizures may be produced by rapid increases in temperature and also by fast drops in temperature in the predisposed child.
  • Any fever lasting more than three days requires a visit to the doctor.
  • Give Acetaminophen or Ibuprofen if the child is uncomfortable, achy or crying in the evening and to help the child fall asleep.
  • If the child has just low grade fever during the day and he or she is able to eat, sleep and play, withhold medication.
  • Give Ibuprofen with caution. This is absolutely necessary for children that show any symptoms of dehydration, such as low urine output, dry lips and mouth after prolonged vomiting or diarrhea. Remember, the dehydrated child could suffer kidney damage from Ibuprofen.
  • If the child has symptoms of a stomach virus, any attempt to re-hydrate is going to help bring the temperature down. Give small amounts of Pedialyte, about 1 tsp every 5 minutes, in order to keep fluids down. If the child drinks large amounts quickly, vomiting will occur and dehydration will persist.
  • If a child is vomiting for more than 8 hours, visit the ER or your pediatrician.
  • If a child has no urine in over 6-8 hours, take him/her to ER or visit your pediatrician.
  • The diarrhea phase of the stomach flu occurs after the vomiting phase is over and it can last days and even a couple of weeks. If at that time the child is eating back to normal, there is no vomiting and there is good urine output, the diarrhea is or little concern.
  • We don’t recommend anti-diarrhea medication for children. Gastric viruses and bacteria are eliminated with the stool and it is not a good idea to slow down the motion of the intestine.
  • Avoid fruit juices during the diarrhea phase. We want to eliminate the virus, but we don’t need to make matters worse.

Click here to find out “Is it the flu or the stomach flu?”

 

About the Author

Dr. Katalenas

Dr. Katalenas is a pediatrician and owner of The Pediatric Center of Round Rock and the author of the book "The Step Up Diet: From Scratch… The Quality, Quantity, and Timing Solution to Childhood Obesity", a guide to healthy cooking and eating for busy families.